Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 4, NWS Marquette, MI

June 17, 2022Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 17, 2022, 2:57 AM EDT for Alger County, Michigan. It took effect at Jun 17, 2022, 6:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2022, 2:57 AM EDT (06:57 UTC)
In effect from
Jun 17, 2022, 6:00 AM EDT
Expired
Jun 17, 2022, 10:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WHUS43 KMQT 170657
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
257 AM EDT Fri Jun 17 2022

MIZ006-180200-
/O.NEW.KMQT.BH.S.0004.220617T1000Z-220618T0200Z/
Alger-
257 AM EDT Fri Jun 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 1:19 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 17, 1:19 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
119 AM EDT Fri Jun 17 2022

.SHORT TERM...(Through early this evening)
Issued at 116 PM EDT THU JUN 16 2022

Mostly sunny skies this morning gave way to increasing cloud cover
from west to east today as the next cold front descended on the
region. This largely put a pause on today's heating, ultimately
capping highs in the west near 70F and in the east in the mid-upper
70s, except by Lake Michigan where the lake worked to moderate temps
and limit much above 70F. Some light rain showers were observed
moving through northwestern Wisconsin and a strong low level jet
moved overhead. With the little bit of mixing we experienced, many
areas were gusting into the 20s and 30s so far.

For the remainder of the day, expect the gusty winds to continue,
and increase across parts of the Keweenaw as they shift westerly.
Kept the wind advisory going through this evening there given the
potential for 45 mph wind gusts. By early evening, most folks should
start seeing winds lie down though. As the front continues through
central, southern, and eastern Upper Michigan, a dinural boost
should support isolated shower activity, with an increasing chance
as you move toward eastern Upper Michigan this evening. A stray
thunderstorm can't be ruled out in the far eastern portions of the
forecast area.

.LONG TERM...(Tonight through Thursday)
Issued at 254 PM EDT THU JUN 16 2022

Upper air pattern consists of a 500 mb trough across the Great Lakes
region this evening and a deep trough on the west coast with a ridge
over the southern and sern U.S. The trough across the Great Lakes
moves to New England by 00z Sat with the ridge building into the
plains. By 00z Mon, the trough is in the western U.S. and a trough
on the east coast with a strong ridge across the central U.S. Looks
pretty quiet for this forecast period with a warming trend.

In the extended, the GFS and ECMWF show a 500 mb trough in the
western U.S. and a trough on the east coast with a strong ridge
across the central U.S. 12z Mon. The trough in the west will eject
out a shortwave into the northern plains 12z Tue which will help to
flatten the ridge a bit. The shortwave moves through the upper Great
Lakes 12z Wed and flattens the ridge across the southern and
central plains 12z Thu. The upper Great Lakes lies on the periphery
of the ridge for most of this forecast period with a ring of fire
convective scenario setting up with any shortwave moving over the
top of the ridge capable of producing convection. This will cause
timing issues and will also lead to above normal temperatures for
this forecast period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 119 AM EDT FRI JUN 17 2022

IMPACTS:
- Strong WNW surface winds at all TAF sites into Friday.
- LLWS threat at KSAW & KCMX early Friday morning
- Wind shift from northwest to northeast late in TAF period

Discussion: VFR conditions will prevail for the duration of the TAF
period. But, the strong WNW winds in the wake of the cold front will
continue to be the primary threat into Friday at all TAF sites, but
especially KCMX.  Sustained speeds at KCMX will generally be in the
15 to 25 kt range with gusts up to 35 kts into tonight.  Elsewhere,
expect sustained speeds in the 12 to 14 kt range with gusts up to 22
kts at KIWD and slightly weaker winds at KSAW through mid morning
Friday. Will also carry mention of LLWS at KSAW and KCMX early
Friday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 254 PM EDT THU JUN 16 2022

West winds 20 to 30 knots tonight will shift to the northwest Fri
and be strongest in the east half of the lake. The wind then looks
to stay below 20 knots through the rest of the forecast period into
Tue. Fog will become a possibility again this weekend as more humid
air returns and moves over the cold water.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JTP
LONG TERM...07
AVIATION...TDUD/TAP
MARINE...07
Hazardous weather outlook, Jun 16, 3:41 PM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
341 PM EDT Thu Jun 16 2022

MIZ002-004-005-007-009>014-084-085-171945-
Ontonagon-Baraga-Marquette-Luce-Gogebic-Iron-Dickinson-Menominee-
Delta-Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
341 PM EDT Thu Jun 16 2022 /241 PM CDT Thu Jun 16 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There a chance of thunderstorms Saturday night, Sunday, and
Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001-003-171945-
Keweenaw-Northern Houghton-
341 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

A Wind Advisory is in effect from 11 AM to 8 PM EDT for Northern
Houghton and Keweenaw counties for westerly wind gusts up to 45
mph. See the Wind Advisory for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Saturday night, Sunday night,
and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed wind damage to the
National Weather Service in Marquette. The public may also submit
reports to the National Weather Service via phone, on our
website, or through Facebook or Twitter.

MIZ006-171945-
Alger-
341 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous swimming conditions are expected Friday for Alger County
beaches. See the latest Surf Zone Forecast for more details.

There is a chance for thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-171945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
341 PM EDT Thu Jun 16 2022 /241 PM CDT Thu Jun 16 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Gale force gust up to 40 knots are expected north of and just west
of the Keweenaw Peninsula this evening. See the latest Open Lake
and Nearshore Forecast and Marine Weather Message for more
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Saturday night, Sunday, Sunday
night, and again late Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-171945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
341 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Sunday and Sunday night, and
Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

In the hours before

Local storm report, Jun 17, 12:11 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1211 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.49W
06/16/2022  M60 MPH          HOUGHTON           MI   ASOS

            PEAK WIND GUST ON THURSDAY OUT OF THE
            WEST-NORTHWEST.

&&

JV

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:08 PM EDTSmall Craft AdvisoryMQT22 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.